Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 19, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Apr 28, 2002, 2:36 PM EDT for Wyoming County, West Virginia. It was in force for 39 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 28, 2002, 2:36 PM EDT (18:36 UTC)
- Expired
- Apr 28, 2002, 3:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Wyoming County, WV
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 2:45 PM EDT | Hail 1 | Oceana, WV | |
| Apr 28, 3:05 PM EDT | Hail 1 | Saulsville, WV | Park officials at Twin Fall State Park reported quarter size hail. |
| Apr 28, 3:20 PM EDT | Hail 1.25 | Pineville, WV | |
| Apr 28, 3:25 PM EDT | Hail 1.25 | Mullens, WV |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 1:30 PM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -448 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 370 m²/s²
- 0-3 km storm-relative helicity
- 435 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 281836 SVRRLX WVC109-281915- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 236 PM EDT SUN APR 28 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WYOMING COUNTY IN WEST VIRGINIA... * UNTIL 315 PM EDT... * AT 233 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF OCEANA...MOVING EAST AT 60 MPH. * SOME LOCATIONS IN THE WARNING AREA INCLUDE...MULLENS. --CALL TO ACTION--THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 1:22 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Apr 28, 1:22 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 122 PM EDT SUN APR 28 2002 THIS IS COMBINED LATE MORNING/AFTERNOON AFD. MIDDAY UPDATE REFELCTS EXTENSION OF FLOOD WATCH THROUGH 8 PM THIS EVENING AS WELL AS TORNADO WATCHES. ANY OF THESE THUNDERSTORMS COULD EASILY AGGRAVATE FLOODING PROBLEMS INITIATED BY HEAVY RAINFALL OVERNIGHT ACROSS THE WATCH AREA...WHICH IS BASICALLY THE NORTHERN TWO THIRDS OF THE AREA. ALSO EXPANDED POPS WESTWARD THIS EVENING AND UPPED HEM A LITTLE BIT EAST. WILL REISSUE SHORTLY TO REFLECT WATCH 168. AFTERNOON UPDATE MAY UP POPS THIS EVENING AND ADD CLOUDS MON AS MODELS CONTINUE TO TREND TOWARD MORE LOW LEVEL MOISTURE BEHIND SYSTEM. WILL REVISIT HIGHS MONDAY AS WELL. OTHERWISE NO MAJOR CHANGES APPEAR WARRANTED OTHER THAN UPDATING HEADLINES AT THAT TIME. .RLX... WV...FLOOD WATCH UNTIL 8 PM THIS EVENING FOR ZONES WVZ005>011..WVZ013>020...WVZ026>032...WVZ037>040...WVZ046>047. WIND ADVISORY UNTIL 8 PM THIS EVENING FOR ZONES WVZ005>011... WVZ013>020...WVZ024>040...WVZ046>047. VA...WIND ADVISORY FOR UNTIL 8 PM THIS EVENING FOR ZONES VAZ003>004. KY...FLOOD WATCH UNTIL 8 PM THIS EVENING FOR ZONES KYZ101>103...KYZ105. WIND ADVISORY UNTIL 8 PM THIS EVENING FOR ZONES KYZ101>103...KYZ105. OH...FLOOD WATCH UNTIL 8 PM THIS EVENING FOR ZONES OHZ066>067...OHZ075>076...OHZ083>087. WIND ADVISORY UNTIL 8 PM THIS EVENING FOR ZONES OHZ066>067...OHZ075>076...OHZ083>087. .END/TRM
In the hours before
Local storm report, Apr 28, 1:45 PM EDT, 51 minutes before
ZCZC CRWLSRRLX DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0145 PM EDT SUN APR 28 2002
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0144 PM CHAPMANVILLE WV 1.00 INCH HAIL
04/28/02 LOGAN EVENT OCCURRED BETWEEN
0144 PMLocal storm report, Apr 28, 1:55 PM EDT, 41 minutes before
ZCZC CRWLSRRLX DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0155 PM EDT SUN APR 28 2002
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0146 PM CHAPMANVILLE WV 1.75 INCH HAIL
04/28/02 LOGAN EVENT OCCURRED BETWEEN
0146 PM
0151 PM PLEASANTVILLE OH .50 INCH HAIL
04/28/02 FAIRFIELD EVENT OCCURRED BETWEEN
0136 PM AND 0151 PM
0153 PM SOMERSET OH 2.00 INCH HAIL
04/28/02 PERRY EVENT OCCURRED BETWEEN
0153 PMLocal storm report, Apr 28, 2:12 PM EDT, 24 minutes before
ZCZC CRWLSRRLX DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0212 PM EDT SUN APR 28 2002
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0210 PM CROOKSVILLE OH 1.75 INCH HAIL
04/28/02 PERRY EVENT OCCURRED BETWEEN
0155 PM AND 0210 PMLocal storm report, Apr 28, 2:26 PM EDT, 10 minutes before
ZCZC CRWLSRRLX DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0226 PM EDT SUN APR 28 2002
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0224 PM BECKLEY WV .75 INCH HAIL
04/28/02 RALEIGH EVENT OCCURRED BETWEEN
0224 PMLocal storm report, Apr 28, 2:29 PM EDT, 7 minutes before
ZCZC CRWLSRRLX DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0229 PM EDT SUN APR 28 2002
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0226 PM WHITESVILLE WV .50 INCH HAIL
04/28/02 BOONE EVENT OCCURRED BETWEEN
0211 PM AND 0226 PM
0229 PM GLEN DANIEL WV PEA SIZE HAIL
04/28/02 RALEIGH EVENT OCCURRED BETWEEN
0214 PM AND 0229 PM
0231 PM TRIMBLE OH 2.50 INCH HAIL OR LARGER.
04/28/02 ATHENS EVENT OCCURRED BETWEEN
0216 PM AND 0231 PM
NWUS51 KRLX 281834
LSRRLX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0229 PM EDT SUN APR 28 2002
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0226 PM WHITESVILLE WV .50 INCH HAIL
04/28/02 BOONE EVENT OCCURRED BETWEEN
0211 PM AND 0226 PM
0229 PM GLEN DANIEL WV PEA SIZE HAIL
04/28/02 RALEIGH EVENT OCCURRED BETWEEN
0214 PM AND 0229 PM
0231 PM TRIMBLE OH 2.50 INCH HAIL OR LARGER.
04/28/02 ATHENS EVENT OCCURRED BETWEEN
0216 PM AND 0231 PMLocal storm report, Apr 28, 2:36 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0236 PM EDT SUN APR 28 2002
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0233 PM NELSONVILLE OH 1.50 INCH HAIL
04/28/02 ATHENS EVENT OCCURRED BETWEEN
0218 PM AND 0233 PMThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 6:50 AM EDT | Severe Thunderstorm Warning | RLX | Calhoun | 25 min |
| Apr 28, 1:07 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln, Wayne | 53 min |
| Apr 28, 1:33 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Logan | 42 min |
| Apr 28, 1:55 PM EDT | Tornado Warning | RLX | Mingo | 35 min |
| Apr 28, 2:05 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh | 55 min |
| Apr 28, 3:57 PM EDT | Severe Thunderstorm Warning | RLX | Harrison | 33 min |
| Apr 28, 4:25 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Gilmer | 50 min |
| Apr 28, 4:29 PM EDT | Severe Thunderstorm Warning | RLX | Barbour | 46 min |
| Apr 28, 4:44 PM EDT | Severe Thunderstorm Warning | RLX | Lewis, Upshur | 31 min |
| Apr 28, 4:55 PM EDT | Severe Thunderstorm Warning | RLX | Randolph | 65 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.